A dangerous mixture

Main Article Content

Anna Piva *
Alessio Filippi
Natalino Simioni
(*) Corresponding Author:
Anna Piva | annalaurapiva@libero.it

Abstract

A 59-year old woman was admitted for fatigue and arm paresthesias with Trousseau sign. Her medical history included thyroidectomy and hypercholesterolemia recently treated with simvastatin. Laboratory tests showed severe hypokalemia and hypocalcemia, severe increase in muscle enzymes, metabolic alkalosis; low plasma renin activity, increased thyroid-stimulating hormone, normal free thyroxine, increased parathyroid hormone, decreased vitamin D3; alterations in electrolyte urinary excretion, cortisol and aldosterone were excluded. Hypothesizing a statin-related myopathy, simvastatin was suspended; the patient reported use of laxatives containing licorice. Electrolytes normalized with intravenous supplementation. Among many biochemical alterations, none stands out as a major cause for muscular and electrolyte disorders. All co-factors are inter-connected, starting with statin-induced myopathy, worsened by hypothyroidism, secondary hyperaldosteronism and vitamin D deficiency, leading to hypocalcemia and hypokalemia, perpetrating muscular and electrolyte disorders. The importance of considering clinical conditions as a whole emerges with multiple co-factors involved. Another issue concerns herbal products and their potential dangerous effects.

Downloads month by month

Downloads

Download data is not yet available.

Article Details